Aminophylline overdose

Definition

Aminophylline and theophylline are medicines used to treat lung diseases such as asthma. They help prevent and treat wheezing and other breathing problems. Aminophylline or theophylline overdose occurs when someone takes more than the normal or recommended amount of these medicines. This can be by accident or on purpose.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Aminophylline and theophylline can be poisonous in large doses.

Where Found

Aminophylline and theophylline are found in medicines that treat lung diseases such as:

Other products may also contain aminophylline and theophylline.

Symptoms

The most serious life-threatening symptoms of theophylline overdose are seizures and disturbances in heart rhythm.

Symptoms in adults may include:

STOMACH AND INTESTINES

HEART AND BLOOD

LUNGS

MUSCLES AND JOINTS

NERVOUS SYSTEM

Symptoms in babies may include:

STOMACH AND INTESTINES

HEART AND BLOOD

LUNGS

MUSCLES AND JOINTS

NERVOUS SYSTEM

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready: 

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

Treatment may include:

Outlook (Prognosis)

Convulsions and irregular heartbeats may be difficult to control. Some symptoms may occur up to 12 hours after the overdose.

Death may occur with large overdoses, especially in very young or old people.


Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.